Rhode Island, 2016

High Wind and Winter Weather in Rhode Island, April 3, 2016

April 3, 2016 · NWS BOX · 5 events in 5 counties and zones

An intensifying clipper low pressure system passed north of southern New England, bringing an arctic cold front through the area. This resulted in snow across much of the region and strong, damaging winds near the coast.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An intensifying clipper low pressure system passed north of southern New England, bringing an arctic cold front through the area. This resulted in snow across much of the region and strong, damaging winds near the coast. Unseasonably cold weather then spread across southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 3, 12:31 AM EST, 29 minutes earlier.

Area forecast discussion, Apr 3, 12:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
131 AM EDT SUN APR 3 2016

.SYNOPSIS...

RAIN AFTER MIDNIGHT TRANSITIONING TOWARDS A BRIEF PERIOD OF HEAVY
SNOW IN MOST LOCALES BY DAYBREAK SUNDAY. DEVELOPING STRONG WINDS
MAY RESULT IN WHITEOUT CONDITIONS ALONG WITH DANGEROUS TRAVEL FOR
A SHORT TIME SUNDAY MORNING. THE SNOW WILL COME TO AN END BY LATE
SUNDAY MORNING...BUT IT WILL REMAIN VERY WINDY. ANOTHER LOW PRESSURE
TRACKS OVER OR NEAR THE SOUTH COAST OF NEW ENGLAND MONDAY...BRINGING
THE RISK FOR ANOTHER ROUND OF ACCUMULATING SNOW TO THE AREA. DRYING
TREND TUE BUT REMAINING UNSEASONABLY COLD. MODERATING TEMPERATURES
MID TO LATE NEXT WEEK BUT ALSO THE RISK OF WET WEATHER.

&&

.NEAR TERM /MESOANALYSIS/...

1 AM UPDATE...

WILL USE THIS DISCUSSION AS A MESOSCALE ANALYSIS DURING THE OVERNIGHT
PERIOD AND TREAT THE SHORT-TERM DISCUSSION AS AN OVERVIEW NARRATIVE
TO THE STORM SYSTEM GOING INTO SUNDAY.

STORM CENTER EMERGING OVER THE NYC METRO DOWN TO 992 COINCIDENT
WITH STRONGER PRESSURE FALLS OF 1 MB / HR TO START. CONTINUED
PREFERENCE TO A CONSENSUS OF NEAR-TERM HIGH-RES GUIDANCE...NAMELY
THE HRRR. SEVERAL THINGS WORTH NOTING.

1) CONVECTIVE ACTIVITY OVER THE NYC METRO AND NJ COAST WILL SWEEP
E/NE ACROSS S/SE COASTAL NEW ENGLAND INTO THE EARLY MORNING HOURS

EXPECTED TO CONTINUE E/NE ALONG THE S COAST. CHANCE THUNDER IN THE
FORECAST ACCORDINGLY. MINIMAL INSTABILITY AVAILABLE BUT WITH THE
DEEP CYCLOGENESIS AND INTENSE LIFT ONGOING WITHIN THE REGIME OF
THE COLD FRONT AND BENT BACK WARM FRONT TO THE LOW OVER THE NYC
METRO AREA...SHOULD BE NO STOPPING ADDITIONAL THUNDERSTORM ACTIVITY
AS THE STORM PEELS OFF TO THE E. SHORT-FUSED STATEMENTS LIKELY
NEEDED FOR S/SE TIER OF NEW ENGLAND CLOSE TO THE COAST BUT SUB
WARNING.

2) SNOW BAND EMERGING

DEVELOPING ACROSS THE HUDSON RIVER VALLEY AS ENERGY CONGEALS ROUND
THE DEEPENING LOW CENTER. ALREADY SEEING SOME LIGHTNING IN NE PA.
TOWARDS EARLY MORNING...SHOULD SEE ROUGHLY SW TO NE BANDING MAINLY
COINDICENT WITH SURFACE TO LOW LEVEL WARM FRONTAL INFLOW BENEATH
THE MID LEVEL VORTEX AND POSITIVE DIFFERENTIAL VORTICITY ADVECTION
INTENSIFY IN TANDEM WITH DEEPENING CYCLOGENSIS OF THE STORM ACROSS
S NEW ENGLAND. DEEP FRONTOGENETICAL FORCING.

ANTICIPATING A 1 TO 2 HOUR BURST OF HEAVY SNOW / THUNDERSNOW THAT
WILL RESULT IN QUICK ACCUMULATIONS AND NEAR WHITE OUT CONDITIONS
IF NOT SO. VISIBILITIES OF A QUARTER MILE OR LESS POSSIBLE. WILL
MAKE FOR HAZARDOUS TRAVEL CONDITIONS EARLY THIS MORNING.

3) WINDS...

CONTINUED REPORTS OF 40 TO 50 MPH NW GUSTS UPSTREAM. AS THE STORM
CONTINUES TO DEEPEN PARENT WITH RAPID PRESSURE FALLS...EXPECTING
WINDS TO RESPOND ESPECIALLY IN WAKE OF THE STORM DURING THE MORNING
PERIOD AS IT SWEEPS E OF THE S COAST OF NEW ENGLAND.

ALREADY SOME GUSTS IN THE NYC METRO OF 40 MPH. ANTICIPATING BLUSTERY
WINDS TO BEGIN MOVING INTO THE HUDSON VALLEY REGION IN THE NEXT
HOUR OR TWO AS LAPSE RATES BEGIN TO STEEPEN WITH THE USHERANCE OF
COLD AIR E. YOU CAN SEE THIS AREA WITHIN THE SPC MESOANALYSIS.

&&

.SHORT TERM /THROUGH TONIGHT/...

*/ HIGHLIGHTS FOR EARLY SUNDAY MORNING TOWARDS EVENING...

 - HIGH IMPACT/SHORT DURATION WINTER WEATHER EVENT
 - BRIEF PERIOD OF HEAVY SNOW WITH WHITEOUT CONDITIONS POSSIBLE
 - STRONG-DAMAGING WIND GUSTS OF 50 TO 60 MPH WITH UP TO 65 MPH
   POSSIBLE ACROSS SOUTH COAST/CAPE/ISLANDS

*/ DISCUSSION...

FOLLOWING CLOSELY WITH A CONSENSUS OF HIGH-RES GUIDANCE NAMELY THE
HRRR.

SHORT DURATION HIGH IMPACT WINTER WEATHER EVENT EARLY SUNDAY MORNING
TOWARDS EVENING. POTENT ARCTIC SHORTWAVE WILL APPROACH FROM THE WEST
INDUCING RAPID CYCLOGENESIS SOMEWHERE NEAR AND ALONG THE S COAST.

DEVELOPING AFTER MIDNIGHT...INITIAL RAIN LOOKS TO CHANGE TO SNOW IN
MOST LOCATIONS FROM NW TO SE BETWEEN 3 AND 7 AM. WHILE SNOW WILL NOT
LAST LONG IN A GIVEN LOCATION...A 1 TO 3 HOUR PERIOD OF HEAVY SNOW
IS EXPECTED WITH NEAR WHITE OUT CONDITIONS AS THE LOW BOMBS OUT.
FORTUNATELY...THE STORM IS VERY PROGRESSIVE AND THE SNOW THREAT
SHOULD BE OVER BY LATE MORNING AND GIVE WAY TO PARTIAL SUNSHINE BY
AFTERNOON.

1) HIGH IMPACT SNOW POTENTIAL...

AS THE LOW RAPIDLY BOMBS OUT AND MID LEVELS CLOSE OFF...A SHORT
DURATION / HIGH IMPACT SNOW EVENT IS EXPECTED. A VERY STRONG MID
LEVEL BANDING SIGNATURE WILL SETUP...COUPLED WITH STEEP MID LEVEL
LAPSE RATES EXCEEDING 8C/KM...SHOWALTER INDICES NEAR ZERO AND 30
TO 40 MICROBARS PER SECOND OF LIFT IN THE SNOW-GROWTH REGION. THE
RESULT WILL BE RAIN FLIPPING OVER TO A 1 TO 3 HOUR PERIOD OF HEAVY
SNOW...AT LEAST AWAY FROM THE SOUTH COAST/CAPE AND ISLANDS. WHILE
THE SNOW WILL NOT LAST LONG...THE RARE PARAMETERS MENTIONED ABOVE
MAY RESULT IN LOCALIZED 2"+ PER HOUR SNOWFALL RATES. DECENT SHOT
OF ISOLATED THUNDER-SNOW GIVEN RARE INSTABILITY...SO HAVE CONTINUED
IN THE FORECAST. IN ADDITION...STRONG TO DAMAGING WIND GUSTS ARE
EXPECTED WHICH WILL DISCUSS FURTHER BELOW.

SNOW ACCUMULATIONS: QUITE TRICKY SINCE THIS WILL BE A VERY DYNAMICAL
SYSTEM WITH SIGNIFICANT BANDING POTENTIAL. EXPECTING A GENERAL 1 TO
4 INCHES OF SNOW AWAY FROM THE IMMEDIATE SOUTH COAST/CAPE/ISLANDS.
THERE IS A LOW RISK FOR LOCALIZED 5 TO 6 INCH SNOW AMOUNTS ACROSS
THE HIGHER TERRAIN. DESPITE THE WARM GROUND...WHERE THE SNOW FALLS
HEAVY IT WILL ACCUMULATE ON ROADWAYS EVEN IN THE LOWER ELEVATIONS.

2) STRONG-DAMAGING WINDS EXPECTED...

THE LOW BOMBING OUT AND THEN RAPIDLY PULLING AWAY WILL RESULT IN
STRONG TO DAMAGING WIND GUSTS. IMPRESSIVE PRESSURE RISES OF 10 TO
15 MB IN JUST 3 HOURS WILL HELP IN TRANSPORTING VERY STRONG WINDS
TO THE GROUND WITH THE ASSISTANCE OF COLD AIR ALOFT AND STEEP
LAPSE RATES PREVIOUSLY MENTIONED OF 8C/KM.

STRONGEST OF THE WINDS EXPECTED EARLY SUNDAY MORNING WITH NW WIND
GUSTS OF 50 TO 60 MPH...WITH PERHAPS NEAR 65 MPH ALONG THE SOUTH
COAST/CAPE/ISLANDS. WHILE THE STRONGEST WINDS WILL OCCUR DURING
THE MORNING...EXCELLENT MIXING WITH VERY COLD AIR/ALOFT AND STEEP
LOW LEVEL LAPSE RATES WILL ALLOW 40 TO 55 MPH WIND GUSTS TO CONTINUE
TOWARDS EVENING.

AFTER COORDINATING WITH OUR ADJACENT OFFICES...HAVE ISSUED A HIGH
WIND WARNING FOR ALL OF S NEW ENGLAND. WHILE THE STRONGEST WINDS
WILL LIKELY BE ACROSS OUR S/SE ZONES...STILL A GOOD POTENTIAL FOR
DAMAGING WIND GUSTS ACROSS THE ENTIRE REGION.

3) SUMMARIZING HIGH IMPACT / SHORT DURATION EVENT...

THIS WILL BE A HIGH IMPACT / SHORT DURATION EVENT CONSIDERING THE
HEAVY SNOW AND POSSIBLE WHITE-OUT CONDITIONS ONLY LASTING BETWEEN
1 AND 3 HOURS...ALONG WITH STRONG TO DAMAGING WINDS.

IT IS DURING THIS BRIEF TIMEFRAME EARLY SUNDAY MORNING CONCLUDING
TOWARDS MIDDAY THAT TRAVEL WILL BE DANGEROUS. WHERE THE SNOW FALLS
HEAVILY...IT WILL ACCUMULATE ON THE ROADS. MOTORISTS TRAVELING
BETWEEN 4 AND 10 AM ON SUNDAY MORNING SHOULD BE PREPARED FOR BRIEF
HEAVY SNOW AND NEAR ZERO VISIBILITY.

HIGH TEMPS SUN AFTERNOON WILL ONLY RECOVER INTO THE 30S TO NEAR 40
DESPITE PARTIAL SUNSHINE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

HIGHLIGHTS...

* VERY ACTIVE WEATHER PATTERN NEXT 7 DAYS

* TEMPERATURES - UNSEASONABLY COLD FOR EARLY APRIL SUNDAY THROUGH
  WEDNESDAY...THEN MODERATING LATE NEXT WEEK

* PRECIPITATION - ACCUMULATING SNOW LIKELY MONDAY ALONG WITH OCEAN
  EFFECT SNOW SHOWERS EASTERN MA TUE MORNING. OTHERWISE DRY TUE INTO
  WED FOLLOWED BY WET WEATHER LATE NEXT WEEK

OVERVIEW AND MODEL PREFERENCES...

HIGHLY AMPLIFIED FLOW PATTERN IS THE MAIN ISSUE AT HAND FOR THE
COMING WEEK. THIS IS WITHIN A VERY NEGATIVE EPO...AND POSITIVE PNA
REGIME...WHICH ALLOWS A SUSTAINED LONGWAVE TROF TO DOMINATE
ACROSS THE ERN CONUS. THE IMPLIED CYCLONIC CURVATURE AND
CONSISTENT DRAW FROM THE ARCTIC SUGGESTS THE GENERALLY COOL AND
ACTIVE WX PATTERN EXPECTED TO BEGIN TOMORROW SUSTAINS ITSELF AT
LEAST UNTIL THE END OF THE WEEK.

ALTHOUGH SOME SMALL /MAINLY MESO-SCALE/ DISCREPANCIES CONTINUE TO
CROP UP...MAINLY WITH THE CLIPPER SYSTEM MON AND THE LATE WEEK
SLOW MOVING FRONT...THERE IS ENOUGH AGREEMENT BETWEEN ENSEMBLES
ESPECIALLY THAT AN OVERALL CONSENSUS BLEND OF GEFS/ECENS SHOULD
STILL PROVIDE A GOOD FOUNDATIONAL FORECAST.

DETAILS...

SUN NIGHT...
BRIEF RIDGING WITHIN COLD ADVECTION REGIME WILL ALLOW FOR A
MAINLY DRY OVERNIGHT PERIOD UNTIL WEAK MID LVL FRONTOGENESIS
APPROACHES FROM THE W ATTENDANT TO CLIPPER LOW. ALTHOUGH ONLY
MODEST BREAKS IN SKYCOVER AND BRIEF WEAK FLOW ARE EXPECTED...TEMPS
MAY STILL BOTTOM OUT IN THE 20S AND UPPER TEENS IN SPITE OF
LACKING RADIATIONAL COOLING SETUP.

EARLY MON INTO MON NIGHT...
LATE SEASON MODEST SNOWFALL EVENT LOOKING MORE LIKELY. WEAK
CLIPPER WITH NEAR NORMAL PWATS WILL APPROACH FROM THE W AND DIVE
JUST S OF THE REGION THANKS TO WEAK STALLED FRONTAL BOUNDARY
OFFSHORE. MODEST WARM CONVEYOR/NRN QUADS F-GEN TO WORK WITH...SO
SUSPECT PRECIP ACROSS MOST OF SRN NEW ENGLAND WITH SOME AREAS NEAR
AND S OF THE MASS PIKE ESPECIALLY SEEING AS MUCH AS 0.5 INCHES OF
LIQUID.

H92 TEMPS WILL APPROACH 0C NEAR THE S COAST...DROPPING ABOUT -6C
AT THE MASS/NH BORDER. THEREFORE...EXCEPT FOR SOME MODEST
MIXING...MUCH OF THIS IS EXPECTED TO FALL AS SNOW...ESPECIALLY IF
ANY DYNAMIC COOLING IS OBSERVED. DRY DRAINAGE FLOW FROM THE
N...WILL LIKELY YIELD A FAIRLY TIGHT GRADIENT TO THE N. REGARDING
SNOWFALL AMOUNTS...BULK OF THE LIFT IS BELOW THE SNOW GROWTH
REGION...BUT ENOUGH IS WITHIN TO WARRANT DECENT DENDRITE
DEVELOPMENT. PAVED SURFACES MAY STILL REMAIN TOO WARM FOR MUCH
ACCUMULATION SO GRASSY SFCS WILL BE THE MOST LIKELY TO SEE ANY
ACCUM. ENOUGH FOR HEADLINES...POSSIBLY IN A REGION ACROSS SRN MA
AND ACROSS NRN RI AND CT.

MON NIGHT INTO TUE...
PRES GRADIENT ORIENTATION BECOMES NEARLY W-E AS HIGH PRES MOVES
INTO THE GREAT LAKES AND LOW PRES STRENGTHENS S OF THE MARITIMES.
THIS SUGGESTS A PROPER FLOW FOR OCEAN EFFECT SNOWS OUT OF THE NNW.
H85 TEMPS AVERAGE NEAR -16C WITH SST/S NEAR +6C. THIS SUGGESTS A
DELTA-T VALUE NEAR 22C. THEREFORE...AREAS OF THE CAPE/PLYMOUTH
COUNTY MA WILL HAVE TO WATCH FOR MODERATE SHSN CONTINUING UNTIL
THE PRES GRADIENT INCREASES AND SHIFTS THE FLOW MORE W-E DURING
THE DAY ON TUE. THE COLD H85/H92 TEMPS ALSO SUGGEST HIGHS STRUGGLE
ONLY IN THE 30S.

TUE NIGHT INTO WED...
LIKELY THE QUIETEST STRETCH. HIGH PRES NEARLY 1035MB CRESTS OVER
THE REGION. WITH H92 TEMPS REMAINING NEARLY -2C TO -5C...TEMPS
WILL REMAIN GENERALLY BELOW NORMAL THROUGH THE PERIOD. WITH HIGHS
ONLY REACHING THE LOW 40S AND LOWS STILL BELOW FREEZING.

THU AND FRI...
TEMPERATURES BEGIN TO WARM FINALLY BY THE LATTER HALF OF THE
WEEK...AS RETURN FLOW DEVELOPS ALLOWING H92 TEMPS BACK TO NEAR +4C
TO +6C. HOWEVER...PWATS ALSO REACH NEARLY 2 STD DEVIATIONS ABOVE
NORMAL AS A SLOW MOVING FRONT APPROACHES AND SLOWLY CROSSES THE
REGION BY FRI. THEREFORE...EXPECT A TRANSITION TO MORE WIDESPREAD
RAIN SHOWERS LATE THU INTO EARLY FRI. THERE IS A STRONG SHORTWAVE
TO WATCH WHICH COULD LEAD TO SECONDARY FRONTAL WAVE DEVELOPMENT
LATE FRI. ECMWF CONTINUES TO BE THE STRONGEST MODEL WITH THIS...AS
IT BRINGS ANOTHER ROUND OF POTENTIALLY HEAVY RAINFALL. FOR
NOW...WILL CONTINUE WITH THE ENSEMBLES WHICH ARE NOT QUITE AS
ROBUST...HOWEVER THIS WILL BE SOMETHING TO WATCH BOTH FOR THE
HEAVY RAIN POTENTIAL...AND THE RISK FOR SOME COASTAL FLOODING
ISSUES THANKS TO VERY HIGH ASTRO-TIDES DURING THIS PERIOD...TOPING
OUT ABOVE 12 FT IN BOSTON HARBOR.

NEXT WEEKEND...
STILL TOO UNCERTAIN TO NAIL DOWN ANY TIMING...BUT SLOW MOVING
UPPER LVL CUTOFF IS LIKELY TO YIELD UNSETTLED CONDITIONS WITH
DIRUNALLY DRIVEN SHOWERS POSSIBLE.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...

* HIGH IMPACT/SHORT DURATION AVIATION EVENT BETWEEN 7Z AND 14Z
  SUNDAY

* BRIEF PERIOD OF HEAVY SNOW...POSSIBLE WHITE-OUT CONDITIONS AND
  STRONG NORTHWEST WIND GUSTS

TONIGHT AND SUNDAY...MODERATE CONFIDENCE.

THROUGH 6Z...MVFR-VFR WITH SCT -SHRA.

AFTER 6Z...FOCUS 8-14Z SUNDAY. CONDITIONS DETERIORATING. INITIAL
RAIN CHANGING TO SN/+SN OVER A 1-3 HR PERIOD. IFR-VLIFR WITH SN.
1/4SM WITH +SN. POSSIBLE TS WITH SN/+SN. STRONG-DAMAGING NW GUSTS
40-55 KTS BY SUNDAY MORN STRONGEST OF WHICH ON THE S/E COAST...
CAPE AND ISLANDS. SN THREAT DIMINISHING BY MIDDAY BUT WIND THREAT
CONTINUES TOWARDS EVENING. CONDITIONS IMPROVING VFR BY AFTERNOON.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.
LOW END VFR TO BEGIN. FOCUS 8-14Z FOR IFR-VLIFR WITH SN/+SN AND
ACCUMULATING SNOWS. 1/4SM +SN VV002 QUITE POSSIBLE FOR A BRIEF 1-2
HOUR PERIOD. ACCUMS OF 1-2 INCHES EXPECTED WITH HIGHER CONFIDENCE
ON GRASSY SURFACES. STRONG-DAMAGING NW WIND GUSTS 10-21Z WITH GUSTS
UP TO 50 KTS POSSIBLE. AIRPORT WEATHER WARNINGS LIKELY NEEDED.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.
LOW END VFR TO BEGIN DROPPING MVFR. THEN FOCUS 6-12Z FOR IFR-VLIFR
WITH SN/+SN AND ACCUMULATING SNOWS. 1/4SM +SN VV002 QUITE POSSIBLE
FOR A BRIEF 1-2 HOUR PERIOD. LOOKING AT 1-3 INCHES OF ACCUMULATION
ON MAJORITY OF SURFACES. STRONG-DAMAGING NW WIND GUSTS 10-21Z WITH
GUSTS UP TO 50 KTS POSSIBLE.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

SUN NIGHT INTO MON...HIGH CONFIDENCE.
SUN NIGHT BEGINS VFR BUT EXPECT REDUCTION TO IFR/MVFR BY EARLY MON
MORNING IN MIX OF SNOW/LOW CIGS FROM W-E. THIS CONTINUES INTO
DAYTIME MON. SOME LIGHT ACCUMS POSSIBLE ON AREA RUNWAYS...WITH A
MIX TO RAIN NEAR THE S COAST.

MON NIGHT INTO WED...HIGH CONFIDENCE.
MAINLY VFR AFTER SNOWS END...ALTHOUGH CAPE/ISLANDS AND PLYMOUTH
COUNTY MAY SEE A RISK FOR LOCALIZED IFR/MVFR IN OCEAN EFFECT SNOW
SHOWERS MON NIGHT INTO EARLY TUE.

THU...MODERATE CONFIDENCE.
MIX OF MVFR/IFR AS RAIN AND FOG SPILL OVER THE REGION.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...HIGH CONFIDENCE

***NORTHWEST WIND GUSTS OF 45 TO 55 KNOTS ON SUNDAY***

TONIGHT AND SUNDAY...

WIND GUSTS REMAIN BELOW SMALL CRAFT THRESHOLDS MOST OF TONIGHT.

FOCUS IS ON EARLY MORNING SUNDAY AND INTO THE EVENING PERIOD AS A
LOW BOMBS ACROSS THE NYC METRO TRACKING E NEAR THE S COAST AND
QUICKLY DEPARTING OUT TO SEA. 45 TO 55 KT NW GUSTS EXPECTED BEHIND
THE STORM FROM ROUGHLY 6 AM TO 6 PM. STORM WARNINGS POSTED.

INITIAL RAINS WITH THIS STORM SYSTEM CHANGING QUICKLY OVER TO
SNOW SUNDAY AM. WITH THAT COULD SEE POSSIBLE WHITE OUT CONDITIONS
ESPECIALLY ALONG THE NEAR SHORES...NAMELY BOSTON HARBOR AND
MASSACHUSETTS BAY. SHOULD SEE INCLEMENT WEATHER CONCLUDE DURING
THE EARLY AFTERNOON HOURS. VISIBILITY RESTRICTIONS WITH SNOW.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

SUN NIGHT...HIGH CONFIDENCE.
ANY REMAINING GALE FORCE GUSTS RECEDE TO EVEN BELOW SMALL CRAFT
THRESHOLDS BY MON MORNING. SEAS WILL BE SLOWER TO
SUBSIDE...THEREFORE...EXPECT SMALL CRAFT ADVISORIES TO FOLLOW
GALES.

MON AND MON NIGHT...HIGH CONFIDENCE.
LOW PRES MOVES ALONG S WATERS WITH MIX OF RAIN/FOG LIKELY. WINDS
WILL SHIFT BUT WITH GUSTS AT LEAST 25 KT EXPECTED ALONG WITH
GRADUALLY BUILDING SEAS.  SMALL CRAFT ADVISORIES LIKELY.

TUE AND TUE NIGHT...HIGH CONFIDENCE.
REMNANT SEAS AND WINDS GRADUALLY RECEDE WITH ENDING TO SMALL
CRAFTS EXPECTED BY LATE DAY TUE.

WED...HIGH CONFIDENCE.
MAINLY QUIET BOATING WX EXPECTED WITH HIGH PRES ON THE WATERS.

THU...MODERATE CONFIDENCE.
ANOTHER RISK FOR SMALL CRAFT OR EVEN GALE FORCE GUSTS POSSIBLE AS
A SLOW MOVING COLD FRONT APPROACHES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM EDT
     THIS EVENING FOR CTZ002>004.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     CTZ002>004.
MA...HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM EDT
     THIS EVENING FOR MAZ002>024-026.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     MAZ002>019-026.
RI...HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM EDT
     THIS EVENING FOR RIZ001>008.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     RIZ001>004.
MARINE...STORM WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM EDT THIS
     EVENING FOR ANZ230>237-250-251-254>256.

&&

SYNOPSIS...FRANK/DOODY
NEAR TERM...FRANK/DOODY/SIPPRELL
SHORT TERM...FRANK/SIPPRELL
LONG TERM...DOODY
AVIATION...FRANK/DOODY/SIPPRELL
MARINE...FRANK/DOODY/SIPPRELL
Hazardous weather outlook, Apr 2, 2:48 PM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EDT SAT APR 2 2016

CTZ002>004-MAZ002>019-026-RIZ001>004-032000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
348 PM EDT SAT APR 2 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 11 AM EDT SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

THERE IS THE MODERATE PROBABILITY FOR ADVISORY LEVEL SNOWFALL
ACROSS THE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>024-RIZ005>008-032000-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
348 PM EDT SAT APR 2 2016

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS THE MODERATE PROBABILITY FOR ADVISORY LEVEL SNOWFALL
ACROSS THE REGION ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-032000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
348 PM EDT SAT APR 2 2016

...STORM WARNING IN EFFECT FROM 5 AM TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 winter weather. Local standard time, as filed.

Winter Weather, Northwest Providence

When
April 3, 1:00 AM EST to 11:00 AM EST
Where
Northwest Providence forecast zone
Reported by
Public
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Three to seven inches of snow fell across northwestern Providence County.

High Wind, Bristol

When
April 3, 8:18 AM EST to 9:18 AM EST
Where
Bristol forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Other Federal Agency
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

The National Oceanic and Atmospheric Administration's National Ocean Service Physical Oceanographic Real Time System at Conimicut Light recorded sustained wind speeds of 42 mph. No damage was reported.

High Wind, Block Island

When
April 3, 8:34 AM EST to 9:34 AM EST
Where
Block Island forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The WeatherFlow reporting site at Block Island Jetty recorded sustained wind speeds of 43 mph. No damage was reported.

High Wind, Newport

When
April 3, 8:55 AM EST to 9:55 AM EST
Where
Newport forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The WeatherFlow reporting site at Halfway Rock recorded sustained wind speeds of 40 mph. No damage was reported.

High Wind, Washington

When
April 3, 10:19 AM EST to 11:19 AM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The WeatherFlow reporting site at Point Judith recorded sustained wind speeds of 40 mph. No damage was reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628667, 628673, 628671, 628669, 628674.